I am a 36 year old woman. I have been experiencing menopause-like symptoms such as night sweats and hot flashes for years and decreased libido and vaginal dryness for the last year. That last one is what brought me in to my gynecologist two and a half weeks ago. He said that my symptoms sounded like those you would see in a woman with estrogen and testosterone imbalances BUT based on his physical exam, it looked like my estrogen level (at least) was just fine. (Apparently my labia look like I have plenty of estrogen.) He thought it might be a thyroid problem of some sort so he ordered tests for estrogen, testosterone, progestin, TSH, FSH and LH...At least I am pretty sure that is the comprehensive list. I went in for the blood work that day -- roughly day 17 of my cycle.
He called me a week later and told me that my TSH, testosterone, and progestin levels looked normal but he was concerned because my estrogen level was very low -- below 15. He also said that my FSH and LH levels were very low -- 1.2 and 0.2 respectively. He told me that he doesn't know what this means... but that it could be premature ovarian failure (POF). He asked that I stop taking the pill (TriNesse) for the next month and redo the blood work on what should be the third day of my period. (While I have never missed a period, he suspects that I will once I am off the pill.) I finished the pack of pills I was on and my period started three days later. It lasted for five days and I am now on day seven of my cycle.
To make a very long story short, I am wondering if you have any idea if this sounds like POF or another disorder (Pituitary or Hypothalamus problems?) AND if you have any advice with regards to any next steps.
Just to make things confusing, I've listed some other (possibly related) symptoms below.
• heat intolerance and out of control sweating (actually seems like general temperature control problems but it is hot now)
• swelling in lower legs/ankles and hands (tightness in hot weather especially)
• increased acne - including carbuncles/boils/cysts on the face
• difficulty concentrating (I have been diagnosed AD/HD and have been on Adderall (adderrall) for a year and a half)
• dry dry dry and papery/peeling skin (with acne!)
• straw-like hair that tangles into mats if you look at it the wrong way
• hair loss - started over 2 years ago
• dry, cracking/splitting, ridged nails
• weight gain - including a strange new flabby/saggy belly
• this one is weird -- while I have gained 10-12 lbs over the last 7-8 months, my breasts seem to have shrunk. (almost a whole cup size)
• intermittent numbness in hands and feet (likely due to swelling)
• Frequent vaginal yeast infections (at least three in the last seven months)
• 3 hypoglycemic reactions/episodes in the last two months -- THESE ARE NEW AND SCARY
I know this is quite a handful but I would be so grateful for any advice or assistance you could offer.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.